Heart medication may cause causes death

How safe is your heart medication?

Heart medication may cause death

A drug widely prescribed for heart disease, digoxin, has been shown to increase the possibility of death in patients with atrial fibrillation (AF), a common heart rhythm problem.

Digoxin is an extract from the foxglove plant which helps the heart to beat more slowly and strongly. It is commonly prescribed in AF patients and those who have suffered from heart failure. The drug is considered obsolete by some authorities, but is still widely prescribed.

The study, led by Dr. Samy Claude Elayi, analysed data from 4060 AF patients. It found that digoxin was associated with a 41 per cent increase in deaths from any cause after controlling for other drugs and risk factors. It was also associated with a 35 per cent increase in deaths from cardiovascular causes and a 61 per cent increase in deaths from arrhythmias or problems with the rate or rhythm of the heartbeat.

It is unclear how digoxin increases deaths among users, however, the original report strongly recommends that patients who experience increasing nausea, vomiting, palpitations or syncope should see a health professional immediately.

If you are taking digoxin it is important you do not change or stop your medication without first consulting your health professional.

Read the original Science Daily report, Common drug increases deaths in atrial fibrillation patients.





    COMMENTS

    To make a comment, please register or login
    marieanne
    30th Nov 2012
    4:20pm
    I would like to make the comment that people who take Digoxin at home do not take their pulse before taking the medication. are they aware that digoxin should not be taken when the pulse is below 60bpm? how often do they get Digoxin levels taken?
    Dotty
    30th Nov 2012
    5:21pm
    I for one am on Digoxin and have no problems !
    I regularly have my BP and Pulse take at least two or three times a week!
    I had bad reactions to other heart medication and this was a last resort!
    I dont have the Nausea, Dizzy turns and headaches and passing out that I had on all the other meds I had been on!
    I also have AF and that was the reason I need something to slow my heart rate down!
    Dotty.


    Join YOURLifeChoices, it’s free

    • Receive our daily enewsletter
    • Enter competitions
    • Comment on articles